MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON RESEARCH, LLC - HUNTINGTON CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CCWTT3
Medical Device Problem Codes Malposition of Device (2616); Material Split, Cut or Torn (4008)
Health Effect - Clinical Codes Blurred Vision (2137); Visual Impairment (2138)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A facility representative reported that following an intraocular lens (iol) implant procedure, on the first day the lens appeared adequately centered.At one week, the patient continued to have fairly good vision with the left of 20/30 at distance and j1 at near.Later, she returned to physician complaining of blurry vision on the left eye, her distance acuity had decreased to 20/50 and her reading acuity had decreased to j4 and was subjectively quite blurry.The lens implant showed severe medial decentration and a shift in the axis of astigmatism from 70 degrees to 120 degrees.There was no evidence of vitreous prolapse.The capsular bag appeared intact.She was taken back to surgery for a repositioning of this lens implant.The lens would not center.The physician was able to freely mobilize it within the capsular bag.At that time, after extensive attempts at re-centering the lens, surgery was terminated with the expectation that physician would reassess this clinically and consider lens exchange.The lens further decentered in her first week postoperatively resulting in vision of 20/80 at distance and no useful reading vision at near.Later month, physician removed the multifocal lens implant extremely carefully.Physician brought it into the anterior chamber without any stress whatsoever on the haptics.At this point, physician noted that the implant was defective.There was a 90% tear at the internal edge of the base of one of the haptics which caused the haptic to fall inward toward the optic explaining the reason why there was no support for this lens implant.The lens was not torn during the insertion process.Additional information has been requested.
 
Additional Manufacturer Narrative
The product was not returned.Photo was provided.The clear single-piece lens was shown on a blue surface.The lens had been cut into two pieces across the center of the optic.One haptic was broken in the outer-gusset area (still attached).A determination for the cause of the haptic damage cannot be made from the photo.Qualified associated products were indicated.Based on review of the provided photo, one haptic was damaged (still attached).The photo showed the lens cut into two pieces, typical of a removal.The root cause for the haptic damage could not be determined.It cannot be determined if the haptic damage was present before the re-centering attempt and the subsequent lens removal.It was indicated that the viscoelastic was at room temperature and that "just the right amount" was used.It cannot be determined if an adequate amount of ophthalmic viscosurgical device (ovd) was used per this statement.The instructions for use (ifu) instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: follow the section regarding directions for use for information on the maximum allowed time for the intraocular lens (iol) to stay in the folded condition.Failure to adhere to manufacturer¿s recommendations may result in iol damage.Ifu note: during lens loading and insertion, do not allow the company iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.Information was provided that there was an attempt to re-center the lens.The lens decentered further the next day.No mention was made of observed iol damage.The lens was replaced with a non-company iol.File will be reopened if the sample or new information is received.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information has been requested, received and stated the patient¿s uncorrected near vision is suboptimal.In the surgeon¿s opinion torn haptic was 100 percent responsible for the lens decentration.The lens was exchanged for another company monofocal lens.

Brand Name
CLAREON PANOPTIX TORIC TRIFOCAL UV ABSORBING IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17737115
Report Number1119421-2023-01601
Device Sequence Number5889347
Product Code MJP
UDI-Device Identifier00380652457347
UDI-Public00380652457347
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/11/2026
Device Model NumberCCWTT3
Device Catalogue NumberCCWTT3.180
Device Lot Number15332701
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/18/2023
Supplement Date Received by Manufacturer10/13/2023
Initial Report FDA Received Date09/13/2023
Supplement Report FDA Received Date11/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/13/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KELMAN FORCEPS.; MONARCH III IOL CARTRIDGE D.; MONARCH III IOL INJECTOR.; VISCOAT.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale